Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 27, NWS Milwaukee, WI

April 18, 2002Walworth County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Apr 18, 2002, 10:20 PM CDT for Walworth County, Wisconsin. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2002, 10:20 PM CDT (03:20 UTC)
Expired
Apr 18, 2002, 11:15 PM CDT
In force
55 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

County Walworth County, WI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 18, 8:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.3 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2002-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1636 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2002-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1636 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1702 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 190320
SVRMKE
WIC127-190415-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1020 PM CDT THU APR 18 2002

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WALWORTH COUNTY IN SOUTHEAST WISCONSIN

* UNTIL 1115 PM CDT

* AT 1020 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES SOUTHWEST OF WHITEWATER...OR ABOUT 4
  MILES SOUTHWEST OF MILTON...MOVING EAST AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WHITEWATER AT 1030 PM CDT.
  DELAVAN AT 1035 PM CDT.
  ELKHORN AT 1040 PM CDT.
  EAST TROY AT 1045 PM CDT.

IF YOU ARE IN THE PATH OF THIS STORM...YOU SHOULD PREPARE FOR
DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. SEEK SHELTER IMMEDIATELY

LAT...LON 4283 8877 4250 8876 4251 8830 4284 8831

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 9:30 PM CDT, 50 minutes earlier.

Area forecast discussion, Apr 18, 9:30 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
930 PM CDT THU APR 18 2002

LINE OF SEVERE STORMS HAS TURNED INTO A BIG WIND EVENT WITH LINE
BEGINNING TO BOW FROM FOND DU LAC SOUTHWEST INTO SOUTHWEST DANE
COUNTY.  CONVECTION HAS PERSISTED DESPITE LOSS OF SUN/S HEATING.
ATMOSPHERE OVER SOUTHERN WISCONSIN HAS RECOVERED NICELY FROM EARLIER
CONVECTION.  LOOKS LIKE BOW WILL HOLD TOGETHER INTO EASTERN
WISCONSIN...REACHING THE SHORELINE OF LAKE MICHIGAN BETWEEN 1030 AND
1130 PM.  CDFNT HAS MADE A LEAP EAST WITH CONVECTION.  LOTS OF MASS
CONVERGENCE OVR SRN WI WITH SFC BASED LI/S STILL AROUND -4. IR
SATELLITE IMAGERY MAINTAINING COLD TOPS...SLIGHT WARMING IN LAST
COUPLE OF IMAGES.

.MKX...NONE.

DAVIS

In the hours before

Local storm report, Apr 18, 8:13 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
813 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    EVANSVILLE                WI   1 INCH HAIL
04/18/02   ROCK                           REPORTED BY STORM
                                          SPOTTER.

0714 PM    LAKE GENEVA               WI   50 MPH TSTM GUST
04/18/02   WALWORTH                       REPORTED BY STORM
                                          SPOTTER.

0730 PM    DEERFIELD                 WI   2 INCH HAIL
04/18/02   DANE                           REPORTED BY STORM
                                          SPOTTER.

0740 PM    JANESVILLE                WI   .75 INCH HAIL
04/18/02   ROCK                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, Apr 18, 8:21 PM CDT, 1 hour 59 minutes before
WIZ046-047-051-052-057>060-063>071-190215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
821 PM CDT THU APR 18 2002

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR ALL OF SOUTH CENTRAL
AND SOUTHEAST WISCONSIN UNTIL 1 AM CDT...

AT 820 PM CDT...CLUSTERS OF STRONG TO OCCASIONALLY SEVERE THUNDERSTORMS
WERE ENTERING SOUTH CENTRAL WISCONSIN AND OVER PORTIONS OF SOUTHEAST
WISCONSIN. SOME OF THESE STORMS HAVE HAD A HISTORY OF LARGE DAMAGING
HAIL AND WIND GUSTS TO 60 MPH.

RESIDENTS OF SOUTHCENTRAL AND SOUTHEAST WISCONSIN SHOULD REMAIN
ALERT AND BE PREPARED TO SEEK STURDY SHELTER INDOORS AWAY FROM
WINDOWS SHOULD THREATENING WEATHER APPROACH.

GD
Local storm report, Apr 18, 9:12 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
912 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0736 PM    2 W HIGHLAND              WI   60 MPH TSTM GUST
04/18/02   IOWA

0744 PM    JOHNSTOWN                 WI   .75 INCH HAIL
04/18/02   ROCK                           REPORTED BY HAM RADIO
                                          OPERATOR.

0858 PM    DODGEVILLE                WI   60 MPH TSTM GUST
04/18/02   IOWA                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0905 PM    POYNETTE                  WI   WIND DAMAGE
04/18/02   COLUMBIA                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          TREES AND POWER LINES
                                          DOWN
Special weather statement, Apr 18, 9:28 PM CDT, 52 minutes before
WIZ058>060-065>072-190330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
928 PM CDT THU APR 18 2002

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR SOUTHCENTRAL AND SOUTHEAST
WISCONSIN UNTIL 1 AM CDT...

AT 920 PM CDT...CLUSTERS OF STRONG TO OCCASIONALLY SEVERE THUNDERSTORMS
CONTINUED TO AFFECT PORTIONS OF SOUTHCENTRAL AND SOUTHEAST WISCONSIN.
SOME OF THESE STORMS HAVE HAD A HISTORY OF PRODUCING LARGE DAMAGING
HAIL...VERY HEAVY RAINFALL...WIND GUSTS OF 50 TO 60 MPH AND DEADLY
CLOUD TO GROUND LIGHTNING. THE STORMS ARE MOVING TO THE EAST AT
40 MPH.

RESIDENTS OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN SHOULD REMAIN ALERT
AND BE PREPARED TO SEEK STURDY SHELTER INDOORS AWAY FROM WINDOWS SHOULD
THREATENING WEATHER APPROACH.

GD
Local storm report, Apr 18, 10:00 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1000 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0923 PM    BEAVER DAM                WI   61 MPH TSTM GUST
04/18/02   DODGE                          REPORTED BY HAM RADIO
                                          OPERATOR.

0932 PM    MIDDLETON                 WI   WIND DAMAGE
04/18/02   DANE                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          TREES DOWN

0932 PM    MADISON                   WI   WIND DAMAGE
04/18/02   DANE                           TREES REPORTED DOWN  ON
                                          THE WEST SIDE OF
                                          MADISON. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0937 PM    WAUPUN                    WI   60 MPH TSTM GUST
04/18/02   FOND DU LAC

0945 PM    LAKE MILLS                WI   59 MPH TSTM GUST
04/18/02   JEFFERSON                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, Apr 18, 10:13 PM CDT, 7 minutes before
WIZ046-047-056-057-062-067-190330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1013 PM CDT THU APR 18 2002

...PART OF SEVERE THUNDERSTORM WATCH 117 HAS BEEN CANCELED...

THE FOLLOWING COUNTIES IN SOUTH CENTRAL WISCONSIN HAVE BEEN CLEARED
FROM THE SEVERE THUNDERSTORM WATCH...COLUMBIA...GREEN LAKE...
MARQUETTE...SAUK...IOWA AND LAFAYETTE.  THE REMAINDER OF THE WATCH
REMAINS IN EFFECT UNTIL 1 AM CDT.

DAVIS

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 7:18 PM CDTSevere Thunderstorm WarningMKXKenosha42 min
Apr 18, 7:21 PM CDTSevere Thunderstorm WarningMKXDane, Jefferson39 min
Apr 18, 7:28 PM CDTSevere Thunderstorm WarningMKXRock62 min
Apr 18, 7:29 PM CDTSpecial Marine WarningMKX61 min
Apr 18, 7:29 PM CDTSpecial Marine WarningMKX61 min
Apr 18, 7:59 PM CDTSevere Thunderstorm WarningMKXSauk61 min
Apr 18, 8:10 PM CDTSevere Thunderstorm WarningMKXIowa65 min
Apr 18, 8:30 PM CDTSevere Thunderstorm WarningMKXGreen Lake, Marquette60 min
Apr 18, 8:34 PM CDTSpecial Marine WarningMKX56 min
Apr 18, 8:34 PM CDTSpecial Marine WarningMKX56 min
Apr 18, 8:37 PM CDTSevere Thunderstorm WarningMKXDane68 min
Apr 18, 8:41 PM CDTSevere Thunderstorm WarningMKXFond du Lac, Sheboygan64 min
Apr 18, 8:44 PM CDTSevere Thunderstorm WarningMKXColumbia61 min
Apr 18, 8:50 PM CDTSpecial Marine WarningMKX100 min
Apr 18, 8:50 PM CDTSpecial Marine WarningMKX100 min
Apr 18, 8:57 PM CDTSevere Thunderstorm WarningMKXSauk33 min
Apr 18, 9:16 PM CDTSevere Thunderstorm WarningMKXJefferson74 min
Apr 18, 9:26 PM CDTSevere Thunderstorm WarningMKXDodge64 min
Apr 18, 9:36 PM CDTSevere Thunderstorm WarningMKXGreen54 min
Apr 18, 9:43 PM CDTSevere Thunderstorm WarningMKXFond du Lac32 min
Apr 18, 9:44 PM CDTSevere Thunderstorm WarningMKXDane, Rock61 min
Apr 18, 9:45 PM CDTSpecial Marine WarningMKX2 hr
Apr 18, 9:45 PM CDTSpecial Marine WarningMKX2 hr
Apr 18, 9:48 PM CDTSevere Thunderstorm WarningMKXOzaukee, Sheboygan, Washington57 min
Apr 18, 10:04 PM CDTSpecial Marine WarningMKX116 min
Apr 18, 10:04 PM CDTSpecial Marine WarningMKX116 min
Apr 18, 10:53 PM CDTSevere Thunderstorm WarningMKXKenosha, Racine37 min
Apr 18, 11:24 PM CDTSevere Thunderstorm WarningMKXIowa, Lafayette, Sauk16 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.